Advertisement

Doctors say there’s a new COVID vaccine side effect that causes swollen lymph nodes

COVID-19 Vaccine
COVID-19 Vaccine(CNN)
Published: Mar. 25, 2021 at 6:25 PM CDT
Email This Link
Share on Pinterest
Share on LinkedIn

BISMARCK, N.D. (KFYR) - There’s a new COVID vaccine side effect Sanford Health doctors say to look out for.

If you’ve gotten a COVID vaccine and noticed some swelling in your armpits, health experts say you’re not alone.

However, they say it’s still important to make sure it’s a side effect and not something much worse.

Axillary lymphadenopathy is an immune response to the COVID vaccine, which shows up as lumps, bumps or swelling in the armipt. But, doctors say if you experience this side effect, it’s a good thing-- meaning your vaccine is working to protect you against the virus. However, axillary lymphadenopathy can also occur as a response to breast cancer.

So, doctors say not to put off your mammogram or hesitate to come in if you notice this happening to you.

“What we don’t want people to do is to not get their vaccine because they have a scheduled mammogram, and they don’t want those lymph nodes to show up. We want them to actually get their vaccine. We also want people to still get their screening mammogram,” said Sanford Health Radiologist Christina Tello-Skjerseth.

Christina Tello-Skjerseth says the side effect will typically go away within four to six weeks. She says to examine yourself to make sure there are no other lumps or bumps in the breast tissue. If so, or if the swelling is painful, she says to check in with a doctor.

Tello-Skjerseth says it’s important to check with your doctor if you’ve experienced and gland or lymph node swelling to rule out cancer as a cause.

Copyright 2021 KFYR. All rights reserved.